Alert archive / Kansas / River Flood Warnings in 2012
River Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Aug 24, 2012, 7:00 AM CDT for Trego County, Kansas. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2012, 7:00 AM CDT (12:00 UTC)
- Expired
- Aug 30, 2012, 7:00 AM CDT
- In force
- 6 days
- Issued by
- NWS Dodge City, KS
- Flood severity
- Minor
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River near Arnold (ARNK1). The gauge peaked at 7.40 ft at Aug 24, 2012, 6:00 AM CDT.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06861000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
734 WGUS43 KDDC 241200 FLWDDC BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 700 AM CDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN KANSAS... THE SMOKY HILL RIVER NEAR ARNOLD 12N AFFECTING TREGO COUNTY. .VERY HEAVY RAIN OCCURRED LAST NIGHT ACROSS FAR SOUTHEASTERN GOVE AND SOUTHWESTERN TREGO COUNTY PRODUCING SIGNIFICANT RUN OFF WITHIN THE SMOKY HILL RIVER BASIN. THREE TO FOUR INCHES OF RAIN WAS ESTIMATED TO HAVE FALLEN...CAUSING AN ABRUPT RISE OF THE SMOKY HILL RIVER. THE RIVER REACHED FLOOD STAGE AND WILL REMAIN IN FLOOD STAGE THROUGH THE MID MORNING HOURS. THE RIVER WAS CRESTING AND WILL BEGIN TO SLOWLY FALL BELOW FLOOD STAGE BY LATE MORNING OR MIDDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CAUTION IS URGED WHEN WALKING NEAR RIVERBANKS... DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL HYDROLOGIC INFORMATION. THE NEXT STATEMENT WILL BE ISSUED AT 10:00AM CDT && KSC195-250000- /O.NEW.KDDC.FL.W.0001.120824T1200Z-000000T0000Z/ /ARNK1.1.ER.120824T1105Z.120824T1115Z.000000T0000Z.NO/ 700 AM CDT FRI AUG 24 2012 THE NATIONAL WEATHER SERVICE IN DODGE CITY, KS HAS ISSUED A * FLOOD WARNING FOR THE SMOKY HILL RIVER NEAR ARNOLD 12N. * UNTIL FURTHER NOTICE. * AT 6:30 AM FRIDAY THE STAGE WAS 7.3 FEET. * FLOOD STAGE IS 7.0 FEET. * IMPACT...AT 7.0 FEET...EXPECT MINOR NORTH BANK FLOODING OF UP TO ONE FOOT ALONG THE SMOKY HILL RIVER FROM THE CONFLUENCE OF HACKBERRY CREEK AND THE SMOKY HILL RIVER TO EAST OF HWY 283. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 7.4 FEET ON SEP 21 1963. $$
1 follow-up statement
377 WGUS83 KDDC 241358 FLSDDC KSC195-250158- FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 858 AM CDT FRI AUG 24 2012 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN KANSAS... THE SMOKY HILL RIVER NEAR ARNOLD 12N AFFECTING TREGO COUNTY. .THE SYSTEM WHICH PRODUCED HEAVY RAINS LAST NIGHT (THURSDAY NIGHT) MOVED EAST THIS MORNING, AND THERE WILL BE A 10 TO 12 HOUR PERIOD BEFORE RAIN CHANCES RETURN. THE THREE TO FIVE INCHES OF RAIN WHICH FELL UPSTREAM FROM ARNOLD IS NOT LIKELY TO BE REPEATED THIS AFTERNOON OR TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE... DO NOT DRIVE THROUGH FLOWING WATER OR GO AROUND BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. CONTINUE TO MONITOR NOAA ALL HAZARDS RADIO OR COMMERCIAL BROADCASTS FOR FURTHER INFORMATION. FOR THE LATEST RIVER STAGES AND FORECASTS VISIT OUR WEB PAGE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=DDC (LOWERCASE) FOR ADDITIONAL HYDROLOGIC INFORMATION. THE SMOKEY HILL RIVER WILL CONTINUE TO FALL AND ANOTHER STATEMENT ON ] THIS EPISODE WILL NOT BE ISSUED, UNLESS MORE FLOODING DEVELOPS. && KSC195-241428- /O.CAN.KDDC.FL.W.0001.000000T0000Z-120824T1358Z/ /ARNK1.1.ER.120824T1105Z.120824T1115Z.120824T1215Z.NO/ 858 AM CDT FRI AUG 24 2012 THE FLOOD WARNING IS CANCELLED FOR THE SMOKY HILL RIVER NEAR ARNOLD 12N. * AT 8:30 AM FRIDAY THE STAGE WAS 6.3 FEET. * FLOOD STAGE IS 7.0 FEET. * FELL BELOW FLOOD STAGE AT 7:15 AM FRIDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 0.5 FEET BY TOMORROW MORNING. * IMPACT...AT 7.0 FEET...EXPECT MINOR NORTH BANK FLOODING OF UP TO ONE FOOT ALONG THE SMOKY HILL RIVER FROM THE CONFLUENCE OF HACKBERRY CREEK AND THE SMOKY HILL RIVER TO EAST OF HWY 283. * THIS CREST COMPARES TO A PREVIOUS CREST OF 6.1 FEET ON JUL 10 1987. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Aug 24, 3:05 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 24, 3:05 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 AM CDT FRI AUG 24 2012 ...UPDATE TO SHORT TERM AND LONG TERM... .SYNOPSIS... ISSUED AT 121 AM CDT FRI AUG 24 2012 WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE A WEAK UPPER LEVEL SHORTWAVE TRANSITIONING EAST ACROSS NEBRASKA AND NORTHERN KANSAS. THIS SYSTEM IS HELPING PRODUCE AN AREA OF SHOWERS AND THUNDERSTORMS STRETCHING FROM NORTH CENTRAL KANSAS SOUTHWESTWARD INTO WEST CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. MEANWHILE, A CLOSED OFF UPPER LEVEL LOW IS TRACKING EAST ACROSS THE FOUR CORNERS REGION. A SURFACE LOW REMAINS ANCHORED ACROSS SOUTHEASTERN COLORADO WITH AN ATTENDANT TROUGH AXIS EXTENDING SOUTHWARD INTO THE TEXAS PANHANDLE. SURFACE DEWPOINTS ARE PRIMARILY IN THE LOWER TO MID 60S(F) ACROSS CENTRAL AND SOUTHWEST KANSAS. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 300 AM CDT FRI AUG 24 2012 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DRIFTING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS MORNING AS THE TRIGGERING UPPER LEVEL SHORTWAVE TRACKS EAST INTO EASTERN KANSAS. WILL ADJUST POPS ACCORDINGLY THROUGH DAYBREAK BASED ON RADAR TRENDS. SHORT RANGE MODELS INDICATE THE CLOSED OFF UPPER LEVEL LOW OPENING UP A BIT AS IT MOVES EAST INTO SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO TODAY BRINGING ANOTHER ROUND OF PRECIP CHANCES TO CENTRAL AND PORTIONS OF WESTERN KANSAS THIS AFTERNOON AND EVENING. THE SURFACE TROUGH IS EXPECTED TO REMAIN IN PLACE ALONG THE VICINITY OF THE COLORADO BORDER THROUGH TONIGHT. THIS WILL INFLUENCE A LOW LEVEL SOUTHERLY FLOW INTO WESTERN KANSAS HELPING KEEP AMPLE MOISTURE ON HAND WITH H85 DEWPOINTS UP AROUND 15C TO 18C, NOT TO MENTION ANY RESIDUAL MOISTURE REMAINING FROM THIS MORNING'S WIDESPREAD RAIN EVENT. ALTHOUGH THE SPEED OF THE UPPER LEVEL FLOW IS NOT EXPECTED TO INCREASE MUCH, FIELDS OF UPPER LEVEL DIVERGENCE WILL INCREASE ACROSS KANSAS IMMEDIATELY DOWNSTREAM OF THE APPROACHING UPPER LEVEL TROUGH AXIS, MAKING UPPER LEVEL DYNAMIC SUPPORT A LITTLE MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. ONCE AGAIN, NAM/GFS MODEL SOUNDINGS INDICATE INCREASED INSTABILITY LEVELS GOING INTO THIS AFTERNOON AND EVENING WITH CAPE VALUES IN EXCESS OF 2000 J/KG GENERALLY ACROSS CENTRAL KANSAS AND PARTS OF WESTERN KANSAS. SO, WITH BASICALLY THE SAME GENERAL SET UP FROM YESTERDAY GOING INTO TODAY, SHOWERS AND THUNDERSTORMS ARE LIKELY TO RE-DEVELOP LATER THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN PORTIONS OF WESTERN KANSAS. STORMS COULD POTENTIALLY CONTINUE THROUGH THE OVERNIGHT HOURS AS THE UPPER LEVEL TROUGH AXIS PUSHES INTO WESTERN KANSAS IN CONJUNCTION WITH A STRENGTHENING LOW LEVEL JET ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. AS A RESULT, WILL STICK WITH LIKELY CATEGORICAL POPS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FOR TONIGHT WITH LESSER CHANCES WEST CLOSER TO THE COLORADO BORDER. TEMPERATURES ARE EXPECTED TO BE A LITTLE COOLER TODAY AS INCREASED MID TO HIGH LEVEL CLOUDS LINGER ALONG WITH SOME AREAS OF PRECIP PERSISTING THROUGH MID TO LATE MORNING, PARTICULARLY ACROSS CENTRAL KANSAS. EVEN THE NAM, GFS, AND UKMET SHOW SLIGHTLY COOLER H85 TEMPERATURES WITH AROUND 20C ACROSS CENTRAL KANSAS TO THE MID 20S(C) NEAR THE COLORADO BORDER. EXPECT HIGHS GENERALLY UP INTO THE 80S(F) THIS AFTERNOON WITH NEAR 90F STILL POSSIBLE IN SOME LOCATIONS, LIKELY TO THE WEST. LOOK FOR LOWS DOWN INTO THE 60S(F) FOR THE MOST PART AGAIN TONIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 AM CDT FRI AUG 24 2012 AS THE SLOW MOVING SUBTROPICAL LOW FINALLY EXITS WESTERN KANSAS SATURDAY...SO WILL THE PRECIPITATION CHANCES. THE MAIN QUESTION WILL BE TIMING OF THE END OF THE PRECIPITATION ACROSS SOUTHWESTERN KANSAS. THE BEST GUIDANCE FROM THE LATEST NUMERICAL PREDICTION IS A WANING OF PRECIPITATION THREAT DURING THE DAY SATURDAY AS THE MID LEVEL TROUGH AXIS CONTINUES TO SHEAR OUT, WEAKEN, AND MOVE EAST...LEAVING DEEP TROPOSPHERIC SUBSIDENCE TO HELP ERODE OUT REMAINING CLOUD COVER. THE LATEST POP FORECAST IS MORE OR LESS A CONTINUATION OF THE PREVIOUS FORECAST WITH THE IDEA OF DECREASING POPS QUITE A BIT DURING THE DAY SATURDAY. THE LATE-DAY DIURNAL REGENERATION OF STORMS IS ONLY EXPECTED ACROSS THE OKLAHOMA BORDER COUNTY AREAS WHERE THE BEST LOW LEVEL DEFORMATION/CONVERGENCE WILL REMAIN. PRETTY MUCH ALL OF THE MODELS AGREE ON THIS IDEA. GIVEN THAT THIS WEATHER SYSTEM HAD SOME TROPICAL CHARACTERISTICS TO IT...NO COLD FRONT WILL BE PUSHING THROUGH BEHIND THE WAVE AND A RATHER MOIST BOUNDARY LAYER WILL PERSIST ACROSS WESTERN KANSAS...SETTING THE STAGE FOR A RATHER MUGGY (BY WESTERN KANSAS STANDARDS) BEGINNING OF THE WEEK FOR MUCH OF SOUTHWEST KANSAS. THE LATEST ALL BLEND GUIDANCE WAS LOADED IN WITH REALLY NO ADJUSTMENTS NEEDED AS HIGH PRESSURE WILL DEVELOP IN THE MID-UPPER TROPOSPHERE ACROSS WESTERN KANSAS WITH TEMPERATURES RIGHT AROUND THE CLIMATOLOGICAL NORMS FOR LATE AUGUST (HIGHS AROUND 90, LOWS IN THE MID 60S). && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1230 AM CDT FRI AUG 24 2012 SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS WEST CENTRAL AND SOUTHWEST KANSAS INTO CENTRAL KANSAS THROUGH DAYBREAK...AFFECTING KHYS AND POSSIBLY KGCK AND KDDC. BRIEF PERIODS OF MVFR/IFR VSBYS WILL BE POSSIBLE AT KHYS AND KDDC IN ASSOCIATION WITH ANY STORMS AS THEY MOVE THROUGH. LIGHT SOUTHEASTERLY UPSLOPE WINDS AND INCREASING RELATIVE HUMIDITY LEVELS WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF LOW LEVEL STRATUS TOWARD DAYBREAK ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. AS A RESULT, MVFR CIGS WILL BE POSSIBLE GENERALLY NORTH AND WEST OF KDDC THROUGH MID MORNING. OTHERWISE, EXPECT ANY POTENTIAL MVFR CIGS TO IMPROVE BACK TO VFR CONDITIONS THROUGH MID DAY. AS FOR WINDS, SURFACE LOW PRESSURE WILL REMAIN ANCHORED ACROSS EXTREME SOUTHEASTERN COLORADO TODAY RESULTING IN SOUTHERLY WINDS GENERALLY AROUND 15 TO 25KT ACROSS SOUTHWEST KANSAS THROUGH MUCH OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 65 89 65 / 50 60 40 30 GCK 88 64 89 61 / 50 50 30 20 EHA 88 63 87 64 / 40 30 30 20 LBL 90 65 88 66 / 40 40 40 30 HYS 85 65 85 65 / 60 70 40 30 P28 83 68 87 70 / 60 70 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...UMSCHEID AVIATION...JJOHNSON
Hazardous weather outlook, Aug 24, 4:00 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT FRI AUG 24 2012 KSZ030-031-043>046-061>066-074>081-084>090-250900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 400 AM CDT FRI AUG 24 2012 /300 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS CENTRAL KANSAS EARLY THIS MORNING MAY LINGER THROUGH MID TO LATE MORNING. THE PRIMARY THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 50 MPH, CLOUD TO GROUND LIGHTNING, AND PERIODS OF HEAVY RAINFALL. ALTHOUGH TO A LESSER EXTENT, NICKEL TO QUARTER SIZE HAIL REMAINS A POSSIBILTY WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH EARLY SUNDAY MORNING. AGAIN, THE MAIN FOCUS WILL BE ON PERIODS OF HEAVY RAINFALL WITH POTENTIALLY STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:32 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| Aug 24, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 34 min |
| Aug 24, 4:01 PM CDT | Special Weather Statement | DDC | Grant | 44 min |
| Aug 24, 4:14 PM CDT | Special Weather Statement | DDC | Stanton | 31 min |
| Aug 24, 4:59 PM CDT | Special Weather Statement | DDC | Lane, Scott | 46 min |
| Aug 24, 6:21 PM CDT | Special Weather Statement | DDC | Gray, Meade | 39 min |
| Aug 24, 6:58 PM CDT | Special Weather Statement | DDC | Gray, Meade | 47 min |
Nearby
River Flood Warnings in Kansas, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.